Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Goodland, KS

April 20, 2001Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 20, 2001, 5:27 PM CDT for Rawlins County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2001, 5:27 PM CDT (22:27 UTC)
Expired
Apr 20, 2001, 6:30 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 6:00 PM CDTThunderstorm Wind 70 ELudell, KSTrees uprooted and power lines were down across Rawlins County.
Apr 20, 6:20 PM CDTThunderstorm Wind 70 EHerndon, KSFallen trees and several damaged roofs were common from the strong winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WUUS53 KGLD 202226
SVRGLD
KSC153-202330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM CDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 630 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF LUDELL...OR ABOUT 13
  MILES SOUTHEAST OF ATWOOD...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

OTHER LOCATIONS IN THIS WARNING INCLUDE...HERNDON...BLAKEMAN AND
ATWOOD.

HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED
WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3958 10111 3961 10077 3998 10076 3999 10113

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:10 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 20, 4:10 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI APR 20 2001

CHALLENGES ARE MANY WITH THIS PACKAGE. THE GREATEST OF WHICH IS THE
TRACK OF THE LOW ON SUN. WILL IT BE SOUTH OF OR OVER OR SLIGHTLY
NORTH OF CWA.

HAVE GONE WITH ETA. IT TAKE LOW SOUTH OF CWA AND PULLS CWA INTO COLD
AIR AS OF LATE SAT AFTERNOON INTO THE NIGHT AND KEEPS IT THERE. AVN
LOW PLACEMENT SLIGHTLY NORTH AND KEEPS CWA IN WARM AND DRIER AIR
UNTIL LATE SUN NIGHT. NGM LEANS SLIGHTLY TOWARD ETA. MAJOR
DIFFERENCE WRT SUN WX IF AVN IS CORRECT.

CURRENTLY LOTS OF ACTION WITH HIGH WIND WARNING NOW IN WEST AND
SEVERE TSRA BOX JUST ISSUED FOR EAST. WILL GO WITH SCATTERED TSRAS
IN NW THROUGH NE OF CWA THIS EVENING. LOW IN NC CO MOVES RAPIDLY TO
NE AND MUCH OUT OF THE AREA BY LATE TONIGHT. CLEARING LATE TONIGHT
THROUGHOUT.

SAT COLD FRONT MOVES ACROSS AREA LATE IN PM AND INTO EVENING. LOW
BEGINS TO DEEPEN RAPIDLY IN S CO LATE IN DAY. THUNDERSTORMS
POSSIBLE EVERYWHERE LATE. DURING NIGHT LOW LEVELS COOL CONSIDERABLY
EARLY BUT LOTS OF UVV AGAIN AND MOD-HIGH POPS. SNOW MIXES WITH RAIN
IN CO AREAS.

LOW CONTINUES TO DEEPEN SUN AS IT MOVES SLOWLY NE ACROSS CEN KS.
WINDY CONDITIONS WITH CHILLY NORTH WINDS OVER ALL OF CWA. POPS HIGH
WITH RAIN LIKELY OVER CWA WITH THUNDERSTORMS ALSO POSSIBLE IN KS AND
NEB. UPPER LOW APPROACHES GLD AREA LATE SUN NIGHT FROM SW. CURRENTLY
PROGGED TO GO OVERHEAD EARLY MON MORNING. TSRAS POSSIBLE THROUGHOUT
NIGHT WITH THUNDERSNOW OBVIOUSLY POSSIBLE. WILL GO WITH JUST SNOW IN
CO COUNTIES SUN NIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE.
WITH GROUND WARM WILL MELT FAST. BUT COULD EFFECT TRAVEL WX
CONSIDERABLY...ESPECIALLY DURING SUN NIGHT. MORE LATER ON THIS
POSS.

LITTLE CHANGE IN EXTENDED. MON PRECIP ENDS BY LATE AFTERNOON. COOL
AND DRY TUES THEN WARMUP (BUT DRY) BEGINS. HAVE ADDED FRI WITH
SLIGHT CHANCE TSRAS AS WARMUP CONTIN4UES.

.GLD...HIGH WIND WARNING FOR YUMA...KIT CARSON...AND CHEYENNE
COUNTIES IN CO UNTIL 5 PM MDT.

RJC

In the hours before

Special weather statement, Apr 20, 12:03 PM CDT, 5 hours 24 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1103 AM MDT FRI APR 20 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED EAST OF A STRATTON NEBRASKA TO
QUINTER KANSAS LINE THIS AFTERNOON AND EVENING.

A LOW PRESSURE SYSTEM WILL MOVE EAST OF THE ROCKIES THIS AFTERNOON.
CONDITIONS WILL BE MOSTLY DRY...WARM AND WINDY ACROSS THE WESTERN
SECTIONS OF THE TRI-STATE REGION. A STRONG CAP EXISTS ACROSS THE
MAJORITY OF THE REGION AND WILL PREVENT STORMS FROM FORMING.
HOWEVER...A FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA WILL
MOVE INTO THE EASTERN PORTIONS OF THE AREA. THIS WILL PROVIDE A
SURFACE FOCUS FOR STORM INITIATION. DEWPOINTS EAST AND NORTH OF THE
FRONT ARE IN THE 50S AND WILL PROVIDE AN ADDITIONAL ELEMENT THAT
WILL AID IN THE FORMATION OF THUNDERSTORMS. SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

LOCKHART
Special weather statement, Apr 20, 4:00 PM CDT, 1 hour 27 minutes before
KSZ003-004-015-016-NEZ081-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT FRI APR 20 2001

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR
PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA...

COUNTIES INCLUDED IN THE WATCH ARE RED WILLOW IN SOUTHWEST
NEBRASKA...AND DECATUR...NORTON...SHERIDAN AND GRAHAM IN NORTHWEST
KANSAS.

SCATTERED THUNDERSTORMS WILL MOVE IN FROM THE WEST LATE THIS
AFTERNOON AND EARLY THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO
INTENSIFY AS THEY MOVE ACROSS THE WATCH AREA. THE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL.
BE ALERT AND READY TO TAKE ACTION WHEN THREATENING WEATHER
APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE
WARNINGS AND STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT.

O$$

BULLER
Local storm report, Apr 20, 4:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT FRI APR 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0148 PM    30 NW KIT CARSON          CO   NON TSTM WINDS
04/20/01   CHEYENNE                       62 MPH NON TSTM WINDS.
                                          REPORTED BY STORM
                                          SPOTTER.

0330 PM    GOODLAND                  KS   60 MPH TSTM GUST
04/20/01   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0330 PM    12 N WHEELER              KS   60 MPH TSTM GUST
04/20/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0332 PM    8 N GOODLAND              KS   50 MPH TSTM GUST
04/20/01   SHERMAN

0336 PM    (GLD)RENNER FLD GOODLAND  KS   62 MPH TSTM GUST
04/20/01   SHERMAN

0336 PM    GOODLAND                  KS   72 MPH TSTM GUST
04/20/01   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0350 PM    BENKELMAN                 NE   .75 INCH HAIL
04/20/01   DUNDY

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:31 PM CDTSevere Thunderstorm WarningGLDSherman59 min
Apr 20, 4:35 PM CDTSevere Thunderstorm WarningGLDCheyenne55 min
Apr 20, 4:51 PM CDTSevere Thunderstorm WarningGLDThomas54 min
Apr 20, 5:43 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Sheridan, Thomas62 min
Apr 20, 5:50 PM CDTSevere Thunderstorm WarningGLDGraham, Norton55 min
Apr 20, 6:58 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.